Kentucky, 2024

Hail and Damaging Winds in Kentucky, September 23 to 24, 2024

September 23 to 24, 2024 · NWS LMK · 23 events in 10 counties and zones

During the day on September 23rd, a quasi-stationary front was draped across central Kentucky, with showers and thunderstorms moving along the boundary. South of the front across southern Kentucky, a humid, unstable air mass was present, as temperatures were able to rise into the low-to-mid 80s with dew point temperatures in the upper 60s and low 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the day on September 23rd, a quasi-stationary front was draped across central Kentucky, with showers and thunderstorms moving along the boundary. South of the front across southern Kentucky, a humid, unstable air mass was present, as temperatures were able to rise into the low-to-mid 80s with dew point temperatures in the upper 60s and low 70s. While thunderstorms generally lacked organization as a result of modest wind shear, one or two stronger storms were able to develop in the afternoon, producing isolated wind damage in LaRue and Taylor County.

From the evening of September 23rd into the morning of September 24th, an approaching upper level disturbance caused the surface front to lift back to the north as a warm front, with surface low pressure developing and moving northeast across the mid-Mississippi Valley. By late morning on September 24th, the surface low was near the southern tip of Lake Michigan, with a stronger cold front extending southward into the Ohio Valley. Ahead of the cold front, temperatures were able to warm into the upper 70s and low 80s with dewpoints in the upper 60s and lower 70s, creating an unstable environment supportive of thunderstorm development. During the afternoon and early evening hours, waves of showers and strong-to-severe thunderstorms moved across central Kentucky. Storms were better organized than on the 23rd, as wind shear was stronger given the approaching upper level disturbance. Scattered wind damage and a couple reports of severe hail were received across central Kentucky, with one particularly explosive cell producing golf ball sized hail in Clinton County. The cold front pushed through the region during the early evening hours on the 24th, bringing an end to the severe threat from west to east across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 23, 2:39 PM EST, 37 minutes earlier. Its key messages:

  • * Waves of scattered showers and storms will continue this afternoon into tonight. A few strong storms will be possible, particularly along and south of the Western KY/Bluegrass Parkways. * Strong to severe storms look increasingly likely Tuesday, especially along and east of I-65. Gusty winds will be the main severe threat, with small hail a secondary threat. * Drought-easing rainfall in the forecast as the remnants of a tropical system move into the region Friday. Stay tuned to latest updates from NHC on the forecast path/strength of this system.
Area forecast discussion, Sep 23, 2:39 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
339 PM EDT Mon Sep 23 2024

.KEY MESSAGES...

*  Waves of scattered showers and storms will continue this
   afternoon into tonight. A few strong storms will be possible,
   particularly along and south of the Western KY/Bluegrass Parkways.

*  Strong to severe storms look increasingly likely Tuesday,
   especially along and east of I-65. Gusty winds will be the main
   severe threat, with small hail a secondary threat.

*  Drought-easing rainfall in the forecast as the remnants of a
   tropical system move into the region Friday. Stay tuned to latest
   updates from NHC on the forecast path/strength of this system.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 339 PM EDT Mon Sep 23 2024

This afternoon and Tonight...

The remnants of a cold front remain draped across the region this
afternoon, with waves of showers and storms moving from west to east
along the boundary. Widespread coverage of clouds and precipitation
along and north of I-64 so far today has created a gradient in
heating and instability which splits the FA in two. North of this
gradient, stable conditions should suppress convection at least in
the near term, while greater instability across south central and
southeastern KY (up to 2000 J/kg MLCAPE) will promote additional
convective initiation over the next several hours. A few strong
storms have already developed, and a continued risk for gusty winds
and small hail will continue into the evening hours, primarily along
and south of the western KY/Bluegrass Parkways.

This evening into tonight, the 500 mb trough over the central Plains
will move toward the Mississippi Valley and amplify, strengthening
deep-layer flow over the Ohio and Tennessee valleys. In response to
the upper trough amplification, a LLJ core is expected to develop,
with 35-40 kt SW winds progged over western KY late tonight into
tomorrow morning. This SW LLJ should condition the atmosphere for
additional waves of showers and thunderstorms as PW values maintain
at around 1.6-1.9". Hi-res sounding progs show a stable layer near
the sfc with around 1000 J/kg MUCAPE aloft, so while the risk for
strong to severe storms will be low, thunderstorms with heavy
rainfall and lightning will continue to be possible overnight. With
the rich moist air mass in place, diurnal temperature ranges will
continue to be suppressed, with lows only expected to fall into the
mid 60s to around 70 tonight.

Tomorrow...

Tomorrow, the upper trough will continue to shift eastward, with jet
dynamics becoming more supportive for broad low-level rising motion
as an area of upper diffluence moves into the Ohio Valley. As the
coupled sfc/upper disturbance strengthens, a sfc low will develop
across MO, moving northeast just north of the Wabash Valley during
the day on Tuesday. The sfc front that is overhead today should be
well north of the area by late tomorrow morning, placing the area
within the warm unstable sector. At the same time, strong flow aloft
for this time of year will allow for 35-40 kt of deep-layer shear,
which will be supportive of organized clusters of convection. The
main uncertainty lies in how unstable we can get tomorrow,
especially if we have multiple waves of convection that move through
late tonight into tomorrow morning. As an example of this, 12Z HREF
mean SBCAPE tomorrow afternoon is around 1500 J/kg along and east of
I-65. However, 10th percentile SBCAPE is less than 200 J/kg, while
90th percentile SBCAPE is around 2500 J/kg. As a result, tomorrow's
severe risk definitely has a significant bust potential, but also
has a relatively high ceiling as well. By the window of peak
instability tomorrow afternoon, surface winds should be fairly
veered across much of the area, so the main severe threat with any
strong storms would be gusty or damaging straight-line winds, with a
secondary threat being small hail. 12Z HRRR neural network
probabilities indicate the greatest threat for damaging winds east
of I-65 into eastern KY, with the peak timing between 18-22Z Tuesday
(2-6 pm EDT). Multiple waves of convection are possible, continuing
until sfc FROPA Tuesday evening. While antecedent conditions will
allow us to receive quite a bit of water without significant issues,
HREF localized probability-matched mean swaths of QPF greater than
2" do open up the possibility for localized flooding issues tomorrow
afternoon and evening.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 339 PM EDT Mon Sep 23 2024

Busy week ahead as we deal with first a cutoff upper low
meandering across the mid-MS Valley and then what becomes of the
remnants of a well-modelled and still not named tropical system!

Tuesday evening, deterministic and ensemble guidance are in
excellent agreement, placing the center of a 567 dm 500-mb low over
northern Missouri. This location keeps our area in a southwesterly
flow aloft at least for that evening, with a moist environment still
in place. CAM's respond by keeping in widely scattered storms,
mainly south of the I-64 corridor and east of I-65. As we get
through the day Wednesday, the upper low sinks into the AR/MO border
area, bringing some drier air briefly into our region. Cloud cover
that day still should help limit any available instability, so that
day stands the best chance to be low on pops and relatively cool
high temperatures (near normal for late September). By "low" on pops
I should say that still keeps in some likely-range chances (60-70%)
in our southeastern counties, whereas southern IN and northern KY
stay in the 20-30% range.

For Thursday we see a transition, as the upper low continues its
trek southward but interacts with the tropical system moving ashore
somewhere along the NE Gulf Coast. The GEFS spreads for locations of
the upper low are fairly high, whereas the Euro EPS and GEPS have
more confidence. The latter two ensemble solutions allow more
moisture to get pumped into our region, whereas the GEFS keeps more
of it over the Deep South. That obviously has a big impact on how
much precip we can get into our area, especially as we move into
Friday! Latest NBM guidance looks in line with the grand ensemble
data, both for the daytime period Thursday and getting into Thursday
night.

NBM PoP guidance looks pretty good for Friday/Friday night, given
the current NHC forecast for this systems track...again in line with
pops on the grand ensemble. A little concerned by 12Z GFS solution
showing our area getting gapped...with the remnant center hung up in
the Apalachians and the cutoff low much farther southwest, over the
Arklatex. Again, in line with NHC forecast and 00Z EPS/GEPS and 12Z
CMC/Euro solutions, think NBM guidance pops look pretty good. Will
make an adjustment to wind and wind gusts up from NBM, based on Euro
EPS guidance showing median peak gusts in the 30-40 mph range.
Higher values aren't out of the question, but trending upward seems
a good bet here.

As far as hydro issues with the rains this week...areal average
rainfall totals for this week/weekend based on current forecasts
look to range from 2-4". This much rainfall on the drought grounds
we have currently would barely bring some of our low-flow rivers in
southern KY up to action stage. It would take 5-6" of rainfall to
get them barely into minor flood stage. So it would seem we can
handle (and we need it!) this much rainfall, but will message the
chance for localized flooding possible.

The weekend and start to next week are a bit more up in the air as
far as confidence, as a lot will depend on distance to the merged
cutoff upper low to our area. Still will hang onto fairly cloudy
skies and even solid chances (30-50%) for measurable rainfall each
day.

Given the moist conditions, expect smaller diurnal temperature
ranges each day this period...with high temperatures near normal and
lows above.

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 155 PM EDT Mon Sep 23 2024

A cold front continues to be draped across the region this
afternoon, and waves of precipitation are riding along this boundary
from west to east. The main area of precipitation will impact HNB
and SDF over the next few hours, with more scattered showers and
storms expected elsewhere. Confidence beyond this initial wave of
precipitation is quite low, so have only included TSRA mention where
there is moderately good confidence. While VFR conditions are
expected outside of any heavy rain/storms through much of the
forecast period, reduced ceilings and visibility would be possible
Tuesday morning around sunrise, though confidence is also low in
this. Winds will begin to pick up out of the south and southwest
Tuesday morning, with stronger gusts expected Tuesday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...CSG
LONG TERM...RJS
AVIATION...CSG
Hazardous weather outlook, Sep 23, 2:42 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
342 PM EDT Mon Sep 23 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
342 PM EDT Mon Sep 23 2024 /242 PM CDT Mon Sep 23 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will continue into tonight. A few strong
storms are possible, with locally heavy rainfall, lightning, and
gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected Tuesday as a cold front approaches
the region. Gusty, potentially damaging winds is the primary severe
threat, with small hail being a secondary threat.

Monitor the latest forecasts as the remnants of a tropical system
could impact our area by late week into the weekend. Heavy rains and
gusty winds will be the main impacts Friday, with localized flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially Tuesday afternoon for
reports of wind damage and hail.

GENERAL STORM MOTION OF THE DAY:

Storms will move toward the east at 20 to 25 mph tonight.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/RJS

In the hours before

Special weather statement, Sep 23, 1:49 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
249 PM EDT Mon Sep 23 2024

KYZ024-027-028-231915-
Grayson KY-Hardin KY-Breckinridge KY-
249 PM EDT Mon Sep 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRAYSON...
SOUTHEASTERN BRECKINRIDGE AND SOUTHWESTERN HARDIN COUNTIES THROUGH
315 PM EDT/215 PM CDT/...

At 249 PM EDT/149 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Leitchfield, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Leitchfield, Clarkson, Concord, Dyer, Constantine, Se Ree, Westview,
Saint Paul, Buras, and Solway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 8645 3769 8650 3778 8617 3751 8610
TIME...MOT...LOC 1849Z 257DEG 24KT 3761 8637

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SRM
Special weather statement, Sep 23, 1:54 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
154 PM CDT Mon Sep 23 2024

KYZ075-081-231930-
Monroe KY-Cumberland KY-
154 PM CDT Mon Sep 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONROE AND
SOUTHWESTERN CUMBERLAND COUNTIES THROUGH 230 PM CDT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tompkinsville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tompkinsville, Meshack, Raydure, Judio, Blythe, Otia, Boles, Hestand,
Vernon, and Ashlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3662 8568 3662 8569 3669 8571 3676 8547
      3662 8542 3661 8548 3661 8557
TIME...MOT...LOC 1853Z 262DEG 17KT 3666 8562

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SRM
Special weather statement, Sep 23, 2:12 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
312 PM EDT Mon Sep 23 2024

KYZ024-027-028-053-063-231945-
Hart KY-Grayson KY-Larue KY-Hardin KY-Breckinridge KY-
312 PM EDT Mon Sep 23 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LARUE...NORTH CENTRAL
HART...NORTHEASTERN GRAYSON...SOUTHEASTERN BRECKINRIDGE AND
SOUTHWESTERN HARDIN COUNTIES THROUGH 345 PM EDT/245 PM CDT/...

At 312 PM EDT/212 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Leitchfield, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elizabethtown, Leitchfield, Clarkson, Upton, Sonora, Seven Corners,
Constantine, Saint Paul, Eastview, and Flint Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3746 8634 3770 8627 3775 8587 3742 8587
TIME...MOT...LOC 1912Z 264DEG 30KT 3758 8616

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SRM
Special weather statement, Sep 23, 2:15 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Louisville KY
215 PM CDT Mon Sep 23 2024

KYZ075-081-231945-
Monroe KY-Cumberland KY-
215 PM CDT Mon Sep 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONROE AND
SOUTHEASTERN CUMBERLAND COUNTIES THROUGH 245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Celina, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Littrell, Peytonsburg, Stalcup, Kettle, Raydure, Tanbark, Judio,
Frogue, Vernon, and Ashlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3671 8554 3676 8531 3663 8529 3663 8530
      3661 8548 3662 8554
TIME...MOT...LOC 1915Z 266DEG 14KT 3666 8548

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SRM
Special weather statement, Sep 23, 3:09 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
409 PM EDT Mon Sep 23 2024

KYZ045-053-054-063>065-232045-
Hart KY-Marion KY-Taylor KY-Nelson KY-Larue KY-Green KY-
409 PM EDT Mon Sep 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NELSON...
NORTHWESTERN GREEN...LARUE...WEST CENTRAL MARION...NORTHEASTERN HART
AND NORTHWESTERN TAYLOR COUNTIES THROUGH 445 PM EDT/345 PM CDT/...

At 408 PM EDT/308 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Hodgenville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hodgenville, Upton, Bonnieville, Raywick, Boundary Oak, Howardstown,
Wabash, Bloyd, Lobb, and Vento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3739 8597 3744 8593 3744 8589 3747 8590
      3748 8589 3750 8588 3764 8577 3755 8540
      3727 8554
TIME...MOT...LOC 2008Z 275DEG 28KT 3746 8579

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SRM
Special weather statement, Sep 23, 3:15 PM EST, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
415 PM EDT Mon Sep 23 2024

KYZ045-053-054-063>065-232045-
Hart KY-Marion KY-Taylor KY-Nelson KY-Larue KY-Green KY-
415 PM EDT Mon Sep 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NELSON...
NORTHWESTERN GREEN...SOUTHEASTERN LARUE...WEST CENTRAL MARION...
NORTHEASTERN HART AND NORTHWESTERN TAYLOR COUNTIES THROUGH 445 PM
EDT/345 PM CDT/...

At 415 PM EDT/315 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Hodgenville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hodgenville, Wards, Boundary Oak, Attilla, Stiles, Bloyd, Badger,
Magnolia, Mac, and White Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3741 8581 3757 8574 3755 8540 3736 8549
TIME...MOT...LOC 2015Z 275DEG 27KT 3747 8574

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SRM

The radar

The Louisville radar (KLVX), 61 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Larue

When
September 23, 3:16 PM EST
Where
Larue County, 0.4 mi ENE of Magnolia
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.452, -85.743

A few trees were blown down along U.S. Route 31 just north of Magnolia.

Thunderstorm Wind, Larue

When
September 23, 3:25 PM EST
Where
Larue County, 0.28 mi E of Mt Sherman
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.450, -85.665

Strong winds resulted in scattered tree damage east of Magnolia in southeastern LaRue County.

Thunderstorm Wind, Larue

When
September 23, 3:29 PM EST
Where
Larue County, 1.21 mi ENE of Gatton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.474, -85.609

Strong winds produced scattered tree damage across eastern and southeastern LaRue County.

Thunderstorm Wind, Taylor

When
September 23, 3:39 PM EST
Where
Taylor County, 1.04 mi NW of Mac
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.411, -85.533

A flag pole was damaged by strong winds in northwestern Taylor County.

Thunderstorm Wind, Hardin

When
September 24, 11:33 AM EST
Where
Hardin County, 4.24 mi SSE of Flint Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.448, -85.960

Several large tree branches were blown down along Brackett Cemetery Road.

Thunderstorm Wind, Larue

When
September 24, 11:53 AM EST
Where
Larue County, 1.63 mi WNW of Buffalo
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.527, -85.728

A couple trees were blown down along Greensburg Road.

Thunderstorm Wind, Larue

When
September 24, 11:56 AM EST
Where
Larue County, 1.78 mi ESE of Hodgenville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.560, -85.720

Power poles and lines were damaged by strong winds in Hodgenville.

Thunderstorm Wind, Washington

When
September 24, 12:30 PM EST
Where
Washington County, 0.69 mi N of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.690, -85.220

Trees were damaged and power lines were blown down in Springfield.

Thunderstorm Wind, Washington

When
September 24, 12:32 PM EST
Where
Washington County, 1.39 mi N of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.700, -85.217

Structural damage occurred to the baseball field at Idle Hour Park. Scattered tree damage was observed throughout the park.

Thunderstorm Wind, Oldham

When
September 24, 12:53 PM EST
Where
Oldham County, 2.13 mi SE of Belknap Beach
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.360, -85.590

A few trees were downed in the River Bluff community.

Thunderstorm Wind, Oldham

When
September 24, 12:54 PM EST
Where
Oldham County, 1.87 mi SE of Belknap Beach
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.361, -85.596

A tree was blown down onto a house along Covered Bridge Road.

Thunderstorm Wind, Oldham

When
September 24, 1:22 PM EST
Where
Oldham County, 0.83 mi NNE of La Grange
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.411, -85.373

A tree and several large tree limbs were blown down near Maple Court in La Grange.

Thunderstorm Wind, Taylor

When
September 24, 1:52 PM EST
Where
Taylor County, 1.38 mi N of Campbellsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.350, -85.350

A few trees were blown down in Campbellsville.

Thunderstorm Wind, Allen

When
September 24, 12:55 PM CST
Where
Allen County, 1.43 mi SSW of Cedar Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.810, -86.109

Trees were blown down on J W York Road.

Thunderstorm Wind, Barren

When
September 24, 12:55 PM CST
Where
Barren County, 0.95 mi NNW of Lucas
Measured
51 kt (59 mph) estimated gust
Reported by
State Official
Coordinates
36.892, -86.038

A few trees were blown down near Barren River Lake.

Thunderstorm Wind, Barren

When
September 24, 12:55 PM CST
Where
Barren County, 0.74 mi ENE of Austin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.823, -86.007

A tree was blown down along Austin Tracy Road.

Thunderstorm Wind, Allen

When
September 24, 1:06 PM CST
Where
Allen County, 0.55 mi W of Scottsville
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
36.750, -86.190

A few trees were blown down in downtown Scottsville.

Thunderstorm Wind, Allen

When
September 24, 1:10 PM CST
Where
Allen County, 2.92 mi SW of Cedar Spgs
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.801, -86.139

Trees were blown down along Old Glasgow Road.

Thunderstorm Wind, Larue

When
September 24, 2:36 PM EST
Where
Larue County, 0.55 mi E of Hodgenville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.570, -85.740

A few trees were downed in Hodgenville.

Hail, Adair

When
September 24, 1:58 PM CST
Where
Adair County, 0.55 mi W of Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -85.310

Quarter sized hail was observed in Columbia.

Thunderstorm Wind, Lincoln

When
September 24, 3:00 PM EST
Where
Lincoln County, 0.55 mi E of Stanford
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.530, -84.660

A few trees and large tree limbs were downed in Stanford.

Hail, Clinton

When
September 24, 3:19 PM CST
Where
Clinton County, 0.55 mi W of Watauga
Measured
1.25 in hail
Reported by
Public
Coordinates
36.820, -85.080

Half dollar sized hail was reported near Cumberland City.

Hail, Clinton

When
September 24, 3:25 PM CST
Where
Clinton County, Cumberland City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.800, -85.070

Golf ball sized hail was observed near Cumberland City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215345, 1215348, 1215346, 1215347, 1215349, 1215351, 1215352, 1215354, 1215355, 1215357, 1215358, 1215363, 1215364, 1215356, 1215359, 1215360, 1215361, 1215362, 1215367, 1215365, 1215368, 1215370, 1215371.